Department of


Seminar Calendar
for events the week of Tuesday, February 19, 2019.

events for the
events containing  

(Requires a password.)
More information on this calendar program is available.
Questions regarding events or the calendar should be directed to Tori Corkery.
     January 2019          February 2019            March 2019     
 Su Mo Tu We Th Fr Sa   Su Mo Tu We Th Fr Sa   Su Mo Tu We Th Fr Sa
        1  2  3  4  5                   1  2                   1  2
  6  7  8  9 10 11 12    3  4  5  6  7  8  9    3  4  5  6  7  8  9
 13 14 15 16 17 18 19   10 11 12 13 14 15 16   10 11 12 13 14 15 16
 20 21 22 23 24 25 26   17 18 19 20 21 22 23   17 18 19 20 21 22 23
 27 28 29 30 31         24 25 26 27 28         24 25 26 27 28 29 30

Monday, February 18, 2019

1:00 pm in Altgeld Hall,Monday, February 18, 2019

To Be Announced

3:00 pm in 243 Altgeld Hall,Monday, February 18, 2019

Swindles relating distinct symplectic structures

James Pascaleff (UIUC)

Abstract: An interesting phenomenon in symplectic topology is the existence of multiple non-equivalent symplectic structures on a single manifold. Often, such structures can be distinguished by their Fukaya categories. A natural question is whether there is any relationship between these categories. In this talk I will show that in some simple examples the categories are related by functors that are reminiscent of the Eilenberg swindle.

3:00 pm in 341 Altgeld Hall,Monday, February 18, 2019

Dense orbits in the space of subequivalence relations

Forte Shinko (Caltech)

Abstract: Given a measure-preserving countable Borel equivalence relation $E$, there is a Polish space $S(E)$ of subequivalence relations, which admits a natural action of the full group $[E]$. One can ask the following natural question: does $S(E)$ have a dense orbit? We will present results due to François Le Maître which show that the answer is yes when $E$ is the hyperfinite ergodic equivalence relation, and that the answer is no when $E$ is induced by a measure-preserving action of a property (T) group.

4:00 pm in 245 Altgeld Hall,Monday, February 18, 2019

Cohomology of Shimura Varieties

Sug Woo Shin (University of California Berkeley)

Abstract: Shimura varieties are a certain class of algebraic varieties over number fields with lots of symmetries, introduced by Shimura and Deligne nearly half a century ago. They have been playing a central role in number theory and other areas. Langlands proposed a program to compute the L-functions and cohomology of Shimura varieites in 1970s; this was refined by Langlands-Rapoport and Kottwitz in 1980s. I will review some old and recent results in this direction.

5:00 pm in 241 Altgeld Hall,Monday, February 18, 2019

Introduction to differential and Riemannian geometry part III

Adam Dor-On (UIUC)

Tuesday, February 19, 2019

11:00 am in 345 Altgeld Hall ,Tuesday, February 19, 2019

G-equivariant factorization algebras

Laura Wells (Notre Dame Math)

Abstract: Factorization algebras are a mathematical tool used to encode the data of the observables of a field theory. There are various notions of factorization algebra: one can define a factorization algebra on the open subsets of some fixed manifold; or alternatively, one can define a factorization algebra on the site of all manifolds of a given dimension with specified geometric structure. In this talk I will outline a comparison between two such notions: G-equivariant factorization algebras on a fixed model space M and factorization algebras on the site of all manifolds quipped with a (G, M)-structure (given by an atlas of charts in M and transition maps in G). I will introduce the definitions of these two concepts and then sketch the proof of their equivalence as (\infy,1)-categories.

1:00 pm in 345 Altgeld Hall,Tuesday, February 19, 2019

Realizations of countable Borel equivalence relations

Forte Shinko (Caltech)

Abstract: By a classical result of Feldman and Moore, it is known that every countable Borel equivalence relation can be realized as the orbit equivalence relation of a continuous action of a countable group on a Polish space. However, if we impose further conditions, such as requiring the action to be minimal, then it is no longer clear if such a realization exists. We will detail the progress on characterizing when realizations exist under various conditions, including a complete description in the hyperfinite case. This is joint work with Alexander Kechris.

2:00 pm in 243 Altgeld Hall,Tuesday, February 19, 2019

Small Doublings in Abelian Groups of Prime Power Torsion

Souktik Roy (Illinois Math)

Abstract: Let $A$ be a subset of $G$, where $G$ is a finite abelian group of torsion $r$. It was conjectured by Ruzsa that if $|A+A|\leq K|A|$, then $A$ is contained in a coset of $G$ of size at most $r^{CK}|A|$ for some constant $C$. The case $r=2$ received considerable attention in a sequence of papers, and was resolved by Green and Tao. Recently, Even-Zohar and Lovett settled the case when $r$ is a prime. In joint work with Yifan Jing (UIUC), we confirm the conjecture when $r$ is a power of prime.

3:00 pm in 243 Altgeld Hall,Tuesday, February 19, 2019

Symplectic Springer theory

Kevin McGerty (University of Oxford and UIUC)

Abstract: One of the classical results of geometric representation theory is Springer's realization of representations of a Weyl group in the cohomology of the vanishing locus of nilpotent vector fields on the associated flag variety. A rich strain of current research focuses on attempting to extend aspects of Lie theory to the more general context of ``conical symplectic resolutions''. We will discuss, based on the discovery of Markman and Namikawa that such varieties have a natural analogue of a Weyl group, to what extent one can build an analogue of Springer's theory in this context, recovering for example a construction of Weyl group actions on the cohomology of quiver varieties, first discovered by Nakajima, which unlike previous construction does not require painful explicit verification of the braid relation.

4:00 pm in 243 Altgeld Hall,Tuesday, February 19, 2019

Learnability Can Be Undecidable

Jacob Trauger (University of Illinois at Urbana–Champaign)

Abstract: This seminar will be on the paper by Shai Ben-David et al, NATURE Mach. Intel. vol 1, Jan 2019, pp 44–48. The author's abstract reads: "The mathematical foundations of machine learning play a key role in the development of the field. They improve our understanding and provide tools for designing new learning paradigms. The advantages of mathematics, however, sometimes come with a cost. Gödel and Cohen showed, in a nutshell, that not everything is provable. Here we show that machine learning shares this fate. We describe simple scenarios where learnability cannot be proved nor refuted using the standard axioms of mathematics. Our proof is based on the fact the continuum hypothesis cannot be proved nor refuted. We show that, in some cases, a solution to the ‘estimating the maximum’ problem is equivalent to the continuum hypothesis. The main idea is to prove an equivalence between learnability and compression."

4:00 pm in 245 Altgeld Hall,Tuesday, February 19, 2019

Altgeld-Illini Renovation/Building Project Feedback Session

Abstract: This feedback session will focus on recent renovations done at other math departments. Specific questions that will be discussed at the meeting are:

a. What other math departments have been built or redone in the last 20 years?
b. What is your general impression of each of these spaces?
c. What specific features of particular places are worth copying?

Wednesday, February 20, 2019

3:00 pm in 243 Altgeld Hall,Wednesday, February 20, 2019

To Be Announced

Elisabeth Moyer (University of Chicago, Geophysical Sciences)

3:00 pm in 2 Illini Hall,Wednesday, February 20, 2019

The Geometry of Spectral Curves

Matej Penciak (Illinois Math)

Abstract: One way of encoding the data of an integrable system is in terms of the spectral curves. From the curves, it is possible to obtain the constants of motion as integrals over cycles in the curves. In this talk, I will explain some of these classical aspects of integrable systems through some worked out examples. I will also introduce an action-coordinate (AC) duality for integrable systems. I will show how AC duality can be used to relate well-known integrable systems and even construct new integrable systems from old ones. Finally, I hope to describe what the action this AC duality has on spectral curves for some integrable systems of interest.

4:00 pm in 245 Altgeld Hall,Wednesday, February 20, 2019

Some necessary uses of logic in mathematics

Ilijas Farah (York University)

Abstract: Every now and then, a difficult mathematical problem turns out to be difficult for a particularly objective reason: Provably, it cannot be solved by using 'conventional' means. Some classical examples are proving the Continuum Hypothesis, trisecting an angle, and solving the quintic equation. I’ll discuss more recent examples of such problems, giving some emphasis to the problems arising from the study of operator algebras.

4:00 pm in 343 Altgeld Hall,Wednesday, February 20, 2019

Connecting Boolean (un)satisfiability to Graph Theory

Vaibhav Karve (Illinois Math)

Abstract: Given a Boolean formula can we find consistent assignments (True or False)for variables such that the formula is satisfied? This is the Boolean Satisfiability problem, a problem of great historic value in computer science. It is the first problem that was proven to be NP-complete. In this talk, I will introduce Satisfiability and explain what the terms P, NP, NP-complete... mean. I will then demonstrate a (surprising)connection between Boolean formulas and graph theory which will help us gain a more visual understanding of when a class of formulas is satisfiable or unsatisfiable. There will be lots of small graphs in this talk.

Thursday, February 21, 2019

11:00 am in 241 Altgeld Hall,Thursday, February 21, 2019

Prime number models, large gaps, prime tuples and the square-root sieve

Kevin Ford (Illinois Math)

Abstract: We introduce a new probabilistic model for primes, which we believe is a better predictor for large gaps than the models of Cramer and Granville. We also make strong connections between our model, prime k-tuple counts, large gaps and the "square-root sieve". In particular, our model makes a prediction about large prime gaps that may contradict the models of Cramer and Granville, depending on the tightness of a certain sieve estimate. This is joint work with Bill Banks and Terence Tao.

12:00 pm in 243 Altgeld Hall,Thursday, February 21, 2019

Taut foliations and left-orderability of 3 manifold groups

Ying Hu (University of Nebraska-Omaha)

Abstract: A group G is called left-orderable if there exists a strict total order on G which is invariant under the left-multiplication. Given an irreducible 3-manifold M, it is conjectured that the fundamental group of the 3-manifold is left-orderable if and only if M admits a co-orientable taut foliation. In this talk, we will discuss the left-orderability of the fundamental groups of 3-manifolds that admit co-orientable taut foliations.

2:00 pm in 241 Altgeld Hall,Thursday, February 21, 2019

A note on the Liouville function in short intervals

Abstract: We will begin discussing a note of Kaisa Matomaki and Maksym Radziwill on the Liouville function in short intervals. Come prepared to discuss and participate. You can find the note here:

2:00 pm in 243 Altgeld Hall,Thursday, February 21, 2019

Lipschitz free spaces on finite metric spaces

Denka Kutzarova-Ford (UIUC Math)

Abstract: We prove that the Lipschitz free space on any finite metric space contains a large well-complemented subspace which is close to $\ell_1^n$. We show that Lipschitz free spaces on large classes of recursively defined sequences of graphs are not uniformly isomorphic to $\ell_1^n$ of the corresponding dimension. These classes contain well-known families of diamond graphs and Laakso graphs. The paper is joint with S. J. Dilworth and M. Ostrovskii.

Friday, February 22, 2019

2:00 pm in 141 Altgeld Hall,Friday, February 22, 2019

Monic representations for higher-rank graph C*-algebras

Judith Packer (University of Colorado Boulder)

Abstract: We discuss the notion of monic representations for C*-algebras associated to finite higher–rank graphs without sources, generalizing a concept first defined by D. Dutkay and P. Jorgensen for representations of Cuntz algebras. Monic representations are those that, when restricted to the commutative C*-subalgebra of continuous functions on the infinite path space associated to the graph, admit a cyclic vector. We connect these representations to earlier work on dynamical systems with C. Farsi, E. Gillaspy, and S. Kang. The results discussed are based on joint work with C. Farsi, E. Gillaspy, S. Kang, and P. Jorgensen.

3:00 pm in 341 Altgeld Hall,Friday, February 22, 2019

Lipschitz Free Spaces

Christoper Gartland (Illinois Math)

Abstract: This will be a introduction to Lipschitz free spaces. The Lipschitz free space of a metric space $M$ is a Banach space LF$(M)$ containing $M$ so that for any Banach space $B$ and contractive map $M \to B$, there exists a unique linear contraction LF$(M) \to B$ extending the original map. We'll look at some examples, and discuss current results and open problems.

4:00 pm in 145 Altgeld Hall,Friday, February 22, 2019

27 lines on smooth cubic surfaces

Ningchuan Zhang (UIUC)

Abstract: In this talk, I will show that there are $27$ projective lines on a smooth cubic surface in $\mathbb{CP}^3$ by a Chern class computation. This talk is based on a course project I did with Professor Sheldon Katz in Math 524 (now 514) in Spring 2015. No knowledge of algebraic geometry or characteristic classes is assumed.

4:00 pm in 345 Altgeld Hall ,Friday, February 22, 2019